Puerto Rico, 2003

Flash Flood in Puerto Rico, April 11, 2003

April 11, 2003 · NWS SJU · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Juan, PR wrote its last area forecast discussion before the first event at Apr 11, 7:00 AM AST, 2 hours earlier.

Area forecast discussion, Apr 11, 7:00 AM AST, 2 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN JUAN PR
700 AM AST FRI APR 11 2003

.UPDATE...
FLASH FLOOD WATCH FOR EASTERN PR HAS BEEN DISCONTINUED. UPDATED THE
ZONES TO REMOVE THIS HEADLINE. ALSO...SHOWERS HAVE REALLY MADE
HEADWAY ONTO THE ENTIRE SOUTH COAST OF PUERTO RICO. LAND BREEZE DID
NOT STOP THESE SHOWERS THIS TIME OF ROUND. INCREASED POPS FOR PONCE
AND SOUTHWEST ZONES. /DG

.PREVIOUS MORNING DISCUSSION...
MOIST SURGE CONTINUES ACROSS THE NORTHEASTERN CARIBBEAN IN SOUTHEAST
FLOW. IR SATELLITE IMAGERY SHOWS CONSIDERABLE CLOUDINESS EXTENDING
WELL SOUTHEAST OF THE FORECAST AREA. SO LOOKS LIKE A MOSTLY CLOUDY
TO CLOUDY DAY ACROSS THE AREA WITH SHOWERS LIKELY. WIDESPREAD RAIN
CONTINUES THIS MORNING ACROSS EASTERN PR...SO WILL GO 90 POPS THESE
AREAS FOR THIS ONGOING ACTIVITY. A FLASH FLOOD WATCH HAS BEEN ISSUED
THIS MORNING FOR EASTERN PR...EFFECTIVE UNTIL 7AM. MODERATE TO
LOCALLY HEAVY RAINFALL CONTINUES TO AFFECT AREAS OF EASTERN PR...AND
USGS RIVER LEVEL SENSORS SHOW RIVERS ON THE RISE. ECHO TOPS ARE
RATHER LOW...AND NO LIGHTNING IS DETECTED...SO WILL ONLY MENTION
ISOLATED THUNDERSTORMS WITH CONVECTIVE ACTIVITY THIS AFTERNOON
ACROSS THE NORTH COAST OF PR.

WILL KEEP A RATHER WET TREND GOING THIS FORECAST THROUGH SATURDAY
EVENING...WITH DRIER CONDITIONS EXPECTED BY SUNDAY. LOWERED EXPECTED
HIGH TEMPS BY 3 TO 5 DEGREES MAINLY EASTERN AREAS...AS CONSIDERABLE
CLOUDINESS WILL HOLD TEMPS DOWN.

SEAS TO REMAIN RATHER LOW THROUGHOUT THE PERIOD. /DG

.SJU...
.PR...FLASH FLOOD WATCH PRZ002>004 UNTIL 700 AM.
.VI...NONE.

EQUIPMENT: NO PROBLEMS.

THE NATIONAL WEATHER SERVICE IN SAN JUAN HAS GONE GRAPHICAL TAKE A
LOOK AT OUR NEW GRAPHICAL FORECAST AT:
    HTTP://WWW.SRH.NOAA.GOV/DATA/IFPS/SJU/GFE  (ALL LOWER CASE)
ADDITIONAL IMAGES ARE ON THE WAY

WRITTEN TEXT FORECASTS (IN ENGLISH OR SPANISH)...SATELLITE IMAGERY
...DOPPLER RADAR DATA...AND A VIRTUAL LIBRARY OF WEATHER INFORMATION
CAN BE FOUND AT THE NWS SAN JUAN WEB SITE AT:
    HTTP://WWW.SRH.NOAA.GOV/SJU (ALL LOWER CASE).
Hazardous weather outlook, Apr 11, 6:15 AM AST, 2 hours 45 minutes before
PRZ001>013-VIZ001-002-AMZ710>750-111800-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN JUAN PR
615 AM AST FRI APR 11 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PUERTO RICO.

.TODAY AND TONIGHT...SCATTERED TO NUMEROUS SHOWERS WITH ISOLATED
THUNDERSTORMS WILL INTERMITTENTLY AFFECT PUERTO RICO THIS MORNING
THROUGH TONIGHT. DURING THE MORNING...THE MAIN FOCUS OF RAINFALL
WILL BE THE SOUTH...SOUTHEAST...AND EASTERN COASTAL
MUNICIPALITIES...WITH ACTIVITY GRADUALLY SHIFTING NORTHWESTWARD
ACROSS THE ISLAND THROUGHOUT THE AFTERNOON AND INTO THE EVENING.
ALTHOUGH NO SIGNIFICANT WIDESPREAD FLOODING IS EXPECTED...LOCALIZED
RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE TO BE EXPECTED AND WILL RESULT
IN URBAN AND STREAM FLOODING...AND PONDING OF WATER ON ROADWAYS.
ISOLATED AREAS COULD SEE RAINFALL ACCUMULATIONS OF 3 TO 5 INCHES...
THAT COULD LEAD TO MORE SERIOUS FLASH FLOODING...OR RIVER FLOODING
LATER IN THE DAY. LOCAL RIVER LEVELS ACROSS THE EAST HALF OF THE
ISLAND WERE HIGH THIS MORNING FROM OVERNIGHT RAINS. ALSO...DUE TO
RAINS OF RECENT DAYS...LAND AND MUDSLIDES SHOULD BE EXPECTED ACROSS
AREAS OF STEEP TERRAIN.

.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION MAY BECOME NECESSARY FOR RAINFALL REPORTS...AS
WELL AS FOR RIVER AND STREAM LEVEL STATUS.

.SATURDAY THROUGH THURSDAY...DECREASING RAINFALL COVERAGE AND
INTENSITY IS EXPECTED OVER THE WEEKEND. OTHERWISE...NO HAZARDOUS
WEATHER IS EXPECTED DURING THE REMAINDER OF THIS TIME.

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE U.S. VIRGIN ISLANDS.

.TODAY AND TONIGHT...SCATTERED TO NUMEROUS SHOWERS WILL AFFECT THE
U.S. VIRGIN ISLANDS INTERMITTENTLY THIS MORNING...BEFORE BEGINNING A
GRADUAL DECREASING TREND IN AREAL COVERAGE THIS AFTERNOON. ALTHOUGH
NO SIGNIFICANT FLOODING IS EXPECTED...LOCALIZED RAINFALL AMOUNTS OF
ONE HALF TO 2 INCHES ARE POSSIBLE AND COULD RESULT IN URBAN AND GUT
FLOODING...AND PONDING OF WATER ON ROADWAYS. RECENT RAINS WILL ALSO
MAKE LAND AND MUDSLIDES POSSIBLE ACROSS AREAS OF STEEP TERRAIN.

MODERATE TO FRESH TRADE WINDS OF THE PAST TWO DAYS HAVE ENHANCED
OCEAN CURRENTS ACROSS THE EAST...SOUTH...AND SOUTHWEST COASTS OF THE
LOCAL ISLANDS...AND WILL CONTRIBUTE TO STRONGER THAN USUAL RIP
CURRENTS ALONG THESE SHORES. RESIDENTS AND VISITORS TO THE ISLANDS
SHOULD BE ALERT FOR THESE POTENTIALLY DANGEROUS CURRENTS.

.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.

.SATURDAY THROUGH THURSDAY...RAINFALL COVERAGE AND INTENSITY IS
EXPECTED TO DECREASE OVER THE WEEKEND. OTHERWISE...NO HAZARDOUS
WEATHER IS EXPECTED DURING THE REMAINDER OF THIS TIME.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE WEB
SITE FOR PUERTO RICO AND THE U.S. VIRGIN ISLANDS AT (ALL LOWERCASE
LETTERS): HTTP://WWW.SRH.NOAA.GOV/SJU.

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Northeast

When
April 11, 9:00 AM AST to 12:00 PM AST
Where
Northeast County, Naguabo
Reported by
EMERGENCY MANAGER

Several small rivers were reported overflowing their banks.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Puerto Rico in 2003Every state in 2003This day in weather historyWarnings in Puerto Rico, April 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5348996.